Heparin-induced thrombocytopenia: some working hypotheses on pathogenesis, diagnostic strategies and treatment.
Curr Opin Hematol. 2008 Sep;15(5):456-64
Authors: Alberio L
PURPOSE OF REVIEW: The present contribution will illustrate some evolving concepts on the pathogenesis and clinical management of heparin-induced thrombocytopenia (HIT) and describe how we approach patients with suspected HIT at our institution. RECENT FINDINGS: HIT is caused by an autoimmune reaction leading to the formation of antibodies directed against platelet factor 4. Conditions favoring the development of anti-platelet factor 4/heparin antibodies differ from those required for the formation of macromolecular ternary complexes (HIT antibody/platelet factor 4/heparin), which are able to activate platelets and induce clinical HIT. HIT can be diagnosed by combining its pretest probability with the quantitative result of rapid HIT-antibody assays. Treatment of acute HIT requires inhibition of in-vivo thrombin generation by means of alternative nonheparin anticoagulant drugs, whose effective dosage appears to be significantly lower than the official recommendations. As HIT antibodies are transient, HIT patients can be re-exposed to heparin, provided that previous heparin treatment is remote and that anti-platelet factor 4/heparin antibodies are undetectable. SUMMARY: In recent years, there has been a continuing elucidation of pathogenic and clinically relevant issues, which are intellectually rewarding to follow and should enable us to offer a steadily improving treatment to the HIT patients we are in charge of.
PMID: 18695368 [PubMed - indexed for MEDLINE]